| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Klinefelter Syndrome

Q. I read your info on Klinefelter and I believe I have the mosaic XXY/XY type. I have some of the symptoms, notably lack of facial hair, a low muscular mass, and mid-size testicles. Unfortunately my parents weren't caring enough to take action (considering I had very little learning disabilities.) I am now 20, and would like to know if a testosterone treatment is too late? Or if I can still have a normal body structure, facial hair, etc.?

A. I can't comment on what would, or would not, be medically useful for you personally, but here is some general information that you may find helpful. First, though: for those not familiar with Klinefelter Syndrome (KF), let's offer some background information. KF is a condition found in men who have two or more "X" (female) chromosomes, rather than the usual "XY" chromosome make-up found in males. KF affects about 1 in every 500 men. The diagnosis is often delayed because of variations in the clinical presentation.

Mosaicism refers to the mix of normal and abnormal cells that may result when the very first fetal cells are dividing. In general, the mosaic type of KF leads to milder abnormalities than the classic or pure form of the disorder. Typical findings in KF include lack of sperm production; small, firm testes; decreased testosterone production (the male sex hormone); decreased facial hair; decreased muscle mass; breast enlargement (gynecomastia), and decreased body hair. Fatigue and generalized weakness may also be present.

The good news: testosterone replacement may, indeed, be helpful in reducing many of these problems, in some KF patients. The earlier this is started, the better. However, there is at least one case report (see Martini R, Minerva Med 2001; 92:385-92) of a 26-year old male with KF (XXY chromosome pattern) who received testosterone enanthate injections once every two weeks, and who noted improvement in his fatigue, muscle mass, and decreased sexual function. There are reports, however, of gynecomastia actually worsening with testosterone treatment, so the risks and benefits of the treatment should be carefully explained to the patient.

I would suggest that you discuss your situation with an endocrinologist, and I hope that you are able to get the appropriate treatment for your condition.

March 2002

Disclaimer Back to Ask the Expert